Variation of geometric invariant theory quotients

Igor V. Dolgachev; Yi Hu

Publications Mathématiques de l'IHÉS (1998)

  • Volume: 87, page 5-51
  • ISSN: 0073-8301

How to cite


Dolgachev, Igor V., and Hu, Yi. "Variation of geometric invariant theory quotients." Publications Mathématiques de l'IHÉS 87 (1998): 5-51. <>.

author = {Dolgachev, Igor V., Hu, Yi},
journal = {Publications Mathématiques de l'IHÉS},
keywords = {group actions; geometric quotients; wall; geometric invariant theory; symplectic geometry; chamber; Mori flip; symplectic reductions; algebraic moduli problems; limit quotients},
language = {eng},
pages = {5-51},
publisher = {Institut des Hautes Études Scientifiques},
title = {Variation of geometric invariant theory quotients},
url = {},
volume = {87},
year = {1998},

AU - Dolgachev, Igor V.
AU - Hu, Yi
TI - Variation of geometric invariant theory quotients
JO - Publications Mathématiques de l'IHÉS
PY - 1998
PB - Institut des Hautes Études Scientifiques
VL - 87
SP - 5
EP - 51
LA - eng
KW - group actions; geometric quotients; wall; geometric invariant theory; symplectic geometry; chamber; Mori flip; symplectic reductions; algebraic moduli problems; limit quotients
UR -
ER -


  1. [At] M. ATIYAH, Convexity and commuting Hamiltonians, Bull. London Math. Soc. 14 (1982), 1-15. Zbl0482.58013MR83e:53037
  2. [B-B] A. BIALYNICKI-BIRULA, Some theorems on actions of algebraic groups, Ann. of Math. 98 (1973), 480-497. Zbl0275.14007MR51 #3186
  3. [B-BS] A. BIALYNICKI-BIRULA and A. SOMMESE, Quotients by C* and SL(2, C) actions, Trans. Amer. Math. Soc. 279 (1983), 773-800. Zbl0566.32026MR85i:32045
  4. [Bo] N. BOURBAKI, Commutative Algebra, Berlin, New York, Springer-Verlag, 1989. MR90a:13001
  5. [Br] M. BRION, Sur l'image de l'application moment, in "Séminaire d'algèbre Paul Dubreil et Marie-Paule Malliavin", Lecture Notes in Math. 1296, Paris, 1986, 177-193. Zbl0667.58012MR89i:32062
  6. [BP] M. BRION and C. PROCESI, Action d'un tore dans une variété projective, in "Operator Algebras, Unitary Representations, Enveloping Algebras, and Invariant Theory", Progress in Mathematics 192 (1990), Birkhäuser, 509-539. Zbl0741.14028MR92m:14061
  7. [GM] M. GORESKY and R. MACPHERSON, On the topology of algebraic torus actions, in "Algebraic Groups, Utrecht 1986", Lect. Notes in Math. 1271 (1986), 73-90. Zbl0633.14025MR89a:14064
  8. [GS] V. GUILLEMIN and S. STERNBERG, Birational equivalence in the symplectic category, Invent. Math. 97 (1989), 485-522. Zbl0683.53033MR90f:58060
  9. [He] W. HESSELINK, Desingularization of varieties of null forms, Invent. Math. 55 (1979), 141-163. Zbl0401.14006MR81b:14025
  10. [Hu1] Y. HU, The geometry and topology of quotient varieties of torus actions, Duke Math. Journal 68 (1992), 151-183. Zbl0812.14031MR93k:14019a
  11. [Hu2] Y. HU, (W, R) matroids and thin Schubert-type cells attached to algebraic torus actions, Proc. of Amer. Math. Soc. 123 No. 9 (1995), 2607-2617. Zbl0867.14020MR95k:14068
  12. [Ke] G. KEMPF, Instability in invariant theory, Ann. of Math. 108 (1978), 299-316. Zbl0406.14031MR80c:20057
  13. [KN] G. KEMPF and L. NESS, The length of vectors in representation spaces, in "Algebraic geometry, Copenhagen 1978", Lecture Notes in Math. 732 (1979), Springer-Verlag, 233-243. Zbl0407.22012MR81i:14032
  14. [Ki1] F. KIRWAN, Cohomology of quotients in symplectic and algebraic geometry, Princeton University Press, 1984. Zbl0553.14020MR86i:58050
  15. [Ki2] F. KIRWAN, Partial desingularization of quotients of nonsinguler varieties and their Betti numbers, Annals of Math. 122 (1985), 41-85. Zbl0592.14011MR87a:14010
  16. [KKV] F. KNOP, H. KRAFT, T. VUST, The Picard group of a G-variety, in "Algebraic transformation groups and invariant theory", DMV Seminar, B. 13, Birkhäuser, 1989, 77-87. Zbl0705.14005MR1044586
  17. [K1] S. KLEIMAN, Towards a numerical criterion of ampleness, Annals of Math. (2) 84 (1966), 293-344. Zbl0146.17001MR34 #5834
  18. [KSZ] M. KAPRANOV, B. STURMFELS, A. ZELEVINSKY, Quotients of toric varieties, Math. Ann. 290 (1991), 643-655. Zbl0762.14023MR92g:14050
  19. [Li] D. LIEBERMAN, Compactness of the Chow scheme : applications to automorphisms and deformations of Kähler manifolds, in "Séminaire François Norguet 1975/77", Lect. Notes in Math. 670 (1978), 140-186. Zbl0391.32018MR80h:32056
  20. [MFK] D. MUMFORD, J. FOGARTY, F. KIRWAN, Geometric Invariant Theory, 3rd edition, Berlin, New York, Springer-Verlag, 1994. Zbl0797.14004MR95m:14012
  21. [Ne1] L. NESS, Mumford's numerical function and stable projective hypersurfaces, in "Algebraic geometry, Copenhagen 1978", Lecture Notes in Math. 732 (1979), Springer-Verlag, 417-453. Zbl0442.14019MR81e:14008
  22. [Ne2] L. NESS, A stratification of the null cone via the moment map, Amer. Jour. of Math. 106 (1984), 1281-1325. Zbl0604.14006MR86c:14010
  23. [Re] M. REID, What is a flip, preprint, Utah, 1992, 17 p. 
  24. [Res] N. RESSAYRE, Variation de quotients en théorie des invariants, Mémoire de DEA ENS-Lyon, septembre 1996. 
  25. [Sj] R. SJAMAAR, Holomorphic slices, symplectic reduction and multiplicities of representations, Annals of Math. 141 (1995), 87-129. Zbl0827.32030MR96a:58098
  26. [Th1] M. THADDEUS, Stable pairs, linear systems and the Verlinde formula, Invent. Math. 117 (1994), 317-353. Zbl0882.14003MR95e:14006
  27. [Th2] M. THADDEUS, Geometric invariant theory and flips, Journal of the American Math. Society (to appear). Zbl0874.14042

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.